Alert archive / Kentucky / Flash Flood Warnings in 2012
Flash Flood Warning 47, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 9, 2012, 3:50 PM EDT for Laurel County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2012, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 9, 2012, 7:07 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Laurel County, KY
The radar
The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2387 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
922
WGUS53 KJKL 091950
FFWJKL
KYC125-100100-
/O.NEW.KJKL.FF.W.0047.120809T1950Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 900 PM EDT
* AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RAINFALL OF AROUND 3 INCHES HAS LIKELY FALLEN IN SOME
LOCATIONS THIS AFTERNOON.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...
LONDON...ATLANTA...BERNSTADT...BUNCH...CARMICHAEL...EAST
BERNSTADT...FARISTON...GREENMOUNT...HARE...LEVI JACKSON S.P....
LONDON-CORBIN AIRPORT...MAPLESVILLE...OAKLEY...PITTSBURG...
SUBLIMITY CITY AND WOOD CREEK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3707 8419 3708 8425 3720 8427 3726 8402
3725 8400 3705 8400 3703 8414
$$
HAL1 follow-up statement
472
WGUS73 KJKL 092307
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
707 PM EDT THU AUG 9 2012
KYC125-092322-
/O.CAN.KJKL.FF.W.0047.000000T0000Z-120810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAUREL KY-
707 PM EDT THU AUG 9 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LAUREL
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3707 8419 3708 8425 3720 8427 3726 8402
3725 8400 3705 8400 3703 8414
$$
HALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:30 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 9, 3:30 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT THU AUG 9 2012 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 315 PM EDT THU AUG 9 2012 A SHORT WAVE DROPPING OUT OF CANADA THRU WI THIS AFTERNOON IS KICKING LOW LEVEL CONVECTIVE ACTIVITY TO THE EAST ACROSS THE CWFA. AS THE SYSTEM DROPS TO LOWER LK MI TONIGHT WE SHOULD SEE ADITIONAL AND MORE WIDESPREAD PCPN SWEEP INTO THE AREA FROMTHE NORTHWEST. EXPECT THE BEST ENERGY TO TRACK THRU NRN IN/OH BY FRI AFTERNOON AND THEN LIFT INTO THE LK HU/ SRN CANADA BY FRI NIGHT. AS ALL THIS HAPPENS IN THE UPPER LEVELS...THE SFC WILL SEE THE FORMATION OF A LOW ALONG INTERSTATE 70 ON THE BORDER OF IN/OH. THIS LOW WILL FORM ON A FRONTAL BNDRY THAT STRETCHES SW TO PAH/LIT/TXX. CONVECTION WILL BE INITIALLY FOCUSED ALONG THE NRN STRETCH OF THIS FRONT AND MAINLY NORTH OF THE OH RIVER. BY EARLY FRI MORNING THE CONVECTION WILL BE FIRING FARTHER SOUTH FROM NRN OH TO NEAR BNA. WITH THE HEATING OF THE DAY...EXPECT THE FRONTAL BNDRY TO BE PUSHING ACROSS ERN KY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS LIKELY. AS THE AREA OF LOW PRESSURE LIFTS NORTH WITH THE UPPER LEVEL SYSTEM THE COLD FRONT WILL MAKE THE JUMP TO THE ERN SLOPES OF THE APPALACHAIN MTNS BY LATE FRI NIGHT AND LEAVE ERN KY WITH A FEW LINGERING SHRA ON THE MTNS BEFORE ENDING BEFORE DAYLIGHT ON SAT. TEMPS WILL BE GREATLY INFLUENCED BY THE FRONT AND PCPN. EXPECT LOWS TONIGHT TO ONLY DROP INTO THE UPPER 60S WITH HIGH DEWPOINTS AND THICK CLOUDS BLANKETING THE AREA. THESE SAME CONDITIONS WILL HOLD HIGH TEMPS ON FRI TO THE UPPER 70S. BUT THEN WITH THE FRONTAL PASSAGE FRI NIGHT AND COOLER AND DRIER AIR PUSHING IN...EXPECT TEMPS TO DROP TO AROUND 60 BY SUNRISE ON SAT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 330 PM EDT THU AUG 9 2012 THE MODELS AGREE THAT THE WEEKEND WILL BE COOL BUT DRY AS THE 50H LOW LIFTS FARTHER INTO CANADA AND THEN A FEW WEAK WAVES WILL ROTATE FROM THE NRN PLAINS INTO THE LOWER GT LKS/OH VALLEY. HIGH PRESSURE BUILDING INTO THE SRN PLAINS WILL GENERALLY KEEP THESE SHORT WAVES NORTH OF THE CWFA WITH LITTLE EFFECT TO ERN KY OTHER THAN PERIODS OF CLOUDS BUT LITTLE TO NO RAIN. THE EXTENDED FORECAST IS MAINLY A TEMPERATURE FCST AS THE WEEKEND LOOKS TO BE ONE OF THE BEST IN A LONG TIME. HIGH TEMPS ON SAT SHOULD ONLY CLIMB INTO THE UPPER 70S WITH A SLIGHT RISE TO AROUND 80 FOR SUN. SAT NIGHT COULD BE UNSEASONABLY CHILLY WITH READINGS IN THE MID 50S AS CLEAR SKIES AND LOW DEWPOINTS ALLOW TEMPS TO PLUNGE. FROM THIS POINT WE CAN EXPECT A SLOW WARMING TREND WITH LOWS CLIMBING TO NEAR 70 BY THU MORNING AND HIGHS REACHING NEAR 90 BY THU AFTERNOON. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 118 PM EDT THU AUG 9 2012 SCATTERED THUNDERSTORMS FORMING THIS AFTERNOON...LOCATIONS AND TIMING OF STORMS HAS THE STORMS OVER THE DANIEL BOONE NATIONAL FOREST AT 17Z AND MOVING EAST AT 15KTS. CIGS HAVE BECOME MVFR FOR MOST OF THE AREA AROUND THE STORMS...HOWEVER SOME TEMPO IFR VSBY WILL BE POSSIBLE NEAR THE STRONGEST STORMS. LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE TODAY NEAR THE STRONGEST STORMS. EXPECT WIDESPREAD RAIN WITH IFR CIGS TO START AFTER 10Z. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DUSTY LONG TERM....DUSTY AVIATION...DUSTY
Hazardous weather outlook, Aug 9, 4:31 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 431 AM EDT THU AUG 9 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 431 AM EDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THERE IS A SLIGHT RISK THAT A FEW STORMS MAY BECOME SEVERE AND PRODUCE QUARTER SIZED HAIL AND WIND GUSTS GREATER THAN 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO CONTINUE FRIDAY AND THEN WILL BE ENDING FRIDAY EVENING FROM NORTHWEST TO SOUTHEAST AS THE FRONT MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON AND EVENING TO THE NATIONAL WEATHER SERVICE IN JACKSON. JJ
In the hours before
Special weather statement, Aug 9, 12:14 PM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1214 PM EDT THU AUG 9 2012 KYZ084-085-091715- MCCREARY-WHITLEY- 1214 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115 PM EDT THURSDAY AFTERNOON... SOUTHERN MCCREARY AND SOUTHWESTERN WHITLEY. AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BLUE HERON... OR 8 MILES SOUTHWEST OF WHITLEY CITY...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STEARNS AROUND 1225 PM EDT...STRUNK AROUND 1235 PM EDT...HOLLYHILL AROUND 100 PM EDT...ZION HILL AROUND 115 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. BECKER
Special weather statement, Aug 9, 12:39 PM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1239 PM EDT THU AUG 9 2012 KYZ069-091745- JACKSON- 1239 PM EDT THU AUG 9 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 145 PM EDT THURSDAY AFTERNOON... JACKSON. AT 1240 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LOAM...OR 8 MILES WEST OF MCKEE...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LOAM AROUND 1245 PM EDT...SANDGAP AROUND 1250 PM EDT...COLLINGSWORTH AROUND 1255 PM EDT...MIDDLEFORK AROUND 100 PM EDT...BRAZIL AROUND 105 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. DUSTY
Local storm report, Aug 9, 12:49 PM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1249 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM HAIL SOMERSET 37.08N 84.61W
08/09/2012 E0.75 INCH PULASKI KY FIRE DEPT/RESCUE
&&
TBREWERSpecial weather statement, Aug 9, 12:55 PM EDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1255 PM EDT THU AUG 9 2012 KYZ068-069-079-080-112-114-091800- PULASKI-ROCKCASTLE-LAUREL-JACKSON-OWSLEY-BREATHITT- 1255 PM EDT THU AUG 9 2012 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 PM EDT THURSDAY AFTERNOON... JACKSON... NORTHWESTERN OWSLEY... PULASKI... ROCKCASTLE... EXTREME WEST CENTRAL BREATHITT AND NORTHERN LAUREL. AT 1255 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BRAZIL TO PULASKI COUNTY PARK...OR ALONG A LINE EXTENDING FROM MCKEE TO SOMERSET...MOVING EAST AT 15 MPH. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. DUSTY
Local storm report, Aug 9, 1:20 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM TSTM WND DMG SOMERSET 37.08N 84.61W
08/09/2012 PULASKI KY 911 CALL CENTER
TREES BLOWN ACROSS ROAD ON LEAF LANE.
&&
TBREWERLocal storm report, Aug 9, 1:27 PM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL LOST CREEK 37.48N 83.33W
08/09/2012 E0.88 INCH BREATHITT KY TRAINED SPOTTER
&&
TBREWERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:59 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 31 min |
| Aug 9, 1:06 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 24 min |
| Aug 9, 1:27 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 4 hr |
| Aug 9, 1:59 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 4 hr |
| Aug 9, 2:11 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel, Perry | 34 min |
| Aug 9, 2:15 PM EDT | Areal Flood Advisory | JKL | Clay, Laurel | 3 hr |
| Aug 9, 2:28 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel, Leslie | 32 min |
| Aug 9, 2:47 PM EDT | Areal Flood Advisory | JKL | Pulaski, Rockcastle | 3 hr |
| Aug 9, 2:59 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 3 hr |
| Aug 9, 3:10 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel | 2 hr |
| Aug 9, 5:06 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.